nationalhealthmuseum.org

Question of the Week

March 22, 2004

Hello!

Monday, March 22, 2004:
"FDA Says Antidepressant Patients Need Watching"
"WASHINGTON (Reuters) - Patients taking anti-depressants, including children and teenagers, should be closely monitored for signs of worsening depression and suicidal thoughts, U.S. health authorities said on Monday....'We do not know whether or not the treatment ... causes these changes. It may just be the natural course of the disease,' said Dr. Russell Katz, head of neuropharmacological drugs at the FDA's Center for Drug Evaluation and Research. Until it concludes its studies, the agency called on doctors to closely monitor for signs of hostility, anxiety, insomnia, and other behaviors that could signal worsening depression and suicidal thoughts. Regulators first alerted physicians to carefully watch children or teenagers taking antidepressants last fall. Today's stronger warning calls for closer monitoring and urges patients, families and caregivers to spot behavioral changes. Patients should alert their doctors, who may consider lowering the dose or ending use of the drug, the FDA said."
Reuters News

While many consider the risks before deciding whether or not to get a preventative vaccine, those who already have an illness--and are looking for relief--often disregard the concerns associated with possible side effects.

"Like any drug, vaccines are capable of causing serious problems, even death.  However, a decision not to immunize a child also involves risk. It is a decision to put a child at risk for contracting serious, and potentially deadly, diseases. Getting vaccinated is much safer than getting the disease vaccines prevent....In most cases, vaccines cause no side effects, or only mild reactions such as fever or soreness at the injection site.  Very rarely, people experience more serious side effects, like allergic reactions.  Severe reactions to vaccines occur so rarely that the risk is usually difficult to calculate."
http://www.cdc.gov/nip/vacsafe/concerns/side-effects.htm#howmany

Doctors agree that vaccines are safer than the diseases they were created to prevent. What about other medications?
In this most recent case with antidepressants, the FDA is unsure if the medication is the cause of the problem, or if the disease--for which these patients are taking the medication--is really at fault. In other cases, it has been established that it is clearly the medication that causes the side effects.

"It is a well known fact that all medications have some side effects, at least for certain people taking them. It is an inside joke among health professionals that people wouldn't even take Tylenol if they knew all of its possible side effects. Even when you see an advertisement on TV for a new drug, you are always told the major side effects, such as headaches, diarrhea, nervousness, etc....Why would you want to take a medication that causes such side effects? Usually because the benefit of the medication far outweighs the possible side effects. It is important to know a medications side effects though, both so that you can make an informed decision about whether you want to give your child the medication and so that you can recognize possible side effects when they occur."
http://www.keepkidshealthy.com/inside_pediatrics/drug_side_effects.html

While some people take into consideration possible side effects when taking prescription medications, over-the-counter medicines are often overlooked.

"Over-the-counter pain medication can be such a blessing when we're not feeling great. It's so easy to just take a pill and feel a whole lot better. But, medicine that's easy to get and easy to take can also have an unexpected effect on our liver....A year ago, Beverlee Norene was in the emergency room at UC Davis Medical Center. She was in a coma, and she was dangerously close to death....Over-the counter pain medication was a big part of the problem. Beverlee's liver had been damaged beyond repair. She eventually had a liver transplant to save her life."
http://www.ucdmc.ucdavis.edu/pulse/scripts/01_02/painkillers_and_liver_dmg.html

While the case above is not the norm, it is easier than one might expect to ingest more medication than the body can easily process, thus increasing the likelihood of doing more harm than good.

"'Let's say a person in extreme pain takes eight or 10 extra-strength Tylenol a day that's 5 grams a day. That could be enough to overwhelm the liver's defense mechanism.' And if you add alcohol, even a socially acceptable one or two glasses of wine a day, you need only four extra-strength Tylenol or acetominophen tablets a day to cause liver damage. What kind of damage? Well, the liver develops fibrous tissue which can develop then into scar tissue. And the scar tissue can lead to cirrhosis of the liver."
http://www.ucdmc.ucdavis.edu/pulse/scripts/01_02/painkillers_and_liver_dmg.html

"Why would you want to take a medication that causes such side effects? Usually because the benefit of the medication far outweighs the possible side effects."
http://www.keepkidshealthy.com/inside_pediatrics/drug_side_effects.html

Questions of the Week:
Currently, if you are taking any medications, what do you know about them? In the past, before you have begun taking a new medication (whether prescription or over-the-counter), what did you make it a point to learn? What should you know about any medications you are currently taking or plan to take? How do you decide if the benefits outweigh the risks?

Please email me with any ideas or suggestions.
Note: Due to increasing amounts of SPAM sent to this account, please include "QOW" in the subject line when sending me email.

I look forward to reading what you have to say.

Cindy
aehealth@yahoo.com
Health Community Coordinator
Access Excellence @ the National Health Museum
http://www.accessexcellence.org

Request Question of the Week by email 
QoW Archives: 9/2002 - 8/2003 9/2003 - 8/2004 9/2004 - 8/2005 9/2005 - 8/2006 9/2006 - present


 
Custom Search on the AE Site